New York, 2018

Heavy Rain in New York, August 1 to 2, 2018

August 1 to 2, 2018 · NWS ALY · 6 events in 4 counties and zones

An area of rainfall with embedded thunderstorms brought a swath of 1 to 3 inches from the eastern Catskills through the Capital District and into southern Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of rainfall with embedded thunderstorms brought a swath of 1 to 3 inches from the eastern Catskills through the Capital District and into southern Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 6:08 AM EST, 52 minutes earlier.

Area forecast discussion, Aug 1, 6:08 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Albany NY
708 AM EDT Wed Aug 1 2018

.SYNOPSIS...
With a humid air mass in place, showers and thunderstorms are
expected today, with some storms producing heavy downpours and
gusty winds. It will remain warm and muggy through the rest of
the week, with additional chances for thunderstorms with heavy
rainfall again for Thursday through Saturday. Chances for
rainfall will diminish later in the weekend, although
temperatures will continue to be very warm for Sunday into
Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 625 AM EDT...The upper level pattern has been rather
stagnant over the past few days, with a trough located to the
west over the Mississippi Valley and Midwest and a strong ridge
offshore the Carolinas. With this setup in place, our region has
been dominated by a south to southwest flow at all levels,
transporting plenty of moisture into the region out of the Gulf
of Mexico. After several days of this, PWAT values have risen
across the region, with values now around 2.00 inches and
dewpoints in the 60s.

At the surface, an area of low pressure is located over Lake
Erie and is headed northeast across Ontario. Surface high
pressure has been located over New England for the past few
days, but is finally starting to depart off to the east in
response to the approaching low pressure area. Meanwhile, a
stalled front draped across the mid-Atlantic is finally lifting
northward as a warm front.

With some large-scale forcing finally in place over the area, we
will start to see some showers across our area this morning.
MRMS imagery already shows some showers across northeastern PA
and the southern tier of New York and these will be headed
northeast towards the area over the next few hours. Still no
lightning noted with these showers just yet. 3km HRRR/NAM shows
some disorganized showers and isolated thunderstorms making a
run at our area between the mid-morning through mid-afternoon.
Although these showers should be moving quickly, high PWAT
values and high freezing levels (around 15 kft) will allow for
efficient rainfall processes and locally heavy downpours. Behind
this initial batch of showers, some additional showers and
thunderstorms are possible for late in the day into tonight as
well, as activity over western/central New York drifts eastward
towards our area. There may be a little more thunder with this
later activity as there should be more instability by that time
as well.

In addition to the heavy rainfall threat, there is also a
conditional threat for some strong to severe t-storms today. As
the warm front lift northward, low level helicity will be
increasing, with 0-1 SRH values of 100-200 m2/s2. Deep layer
shear also looks decent thanks to the strengthening mid-level
flow, with 0-6 km shear values expected to reach 30-40 kts. The
amount of instability is still somewhat in question, as plenty
of cloud cover may limit the exact potential for instability.
However, high surface dewpoints may help CAPE values to reach
1000-2000 J/kg today, especially for southern areas. There are
a few limiting factors today for severe weather, especially
poor mid level lapse rates due to the warm profile aloft and a
lack of sufficient height falls. SPC has much of the area in a
Slight Risk for severe t-storms with locally gusty winds being
the main threat. Also, cannot rule out a brief spin-up tornado,
mainly for along the warm front, thanks to localized elevated
helicity values along with the moist low-levels and expected low
LCL heights.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Little change in the upper level pattern is expected through the
entire short term period, as the strong offshore ridge will
remain in place and the trough will stay put across the Great
Lakes/Midwest, keeping the southwest flow in place across the
Northeast. Subtle upper level disturbances will be sliding
across the eastern side of the upper level trough, allowing for
additional showers and thunderstorms each day, especially when
fueled by daytime heating. Widespread showers and t-storms look
to occur for both Thursday and Friday, with guidance suggesting
Friday possibility having somewhat high coverage due a little
better forcing aloft.

Locally heavy downpours will be a threat for each day, as PWAT
values remain elevated. The threat for flash flooding may
increase by later in the week, as the ground may start to become
more saturated each day due to rainfall. Although it won't be
widespread, still can't rule out a locally strong storm, as
precip loading may lead to gusty winds in a few isolated storms
each day.

Skies will range from partly to mostly cloudy each day. Daytime
temps look warmest for Thursday, with highs well into the 80s.
Highs on Friday may remain in the upper 70s to low 80s for most
spots. Overnight lows will be in the mid 60s to low 70s and it
will remain rather sticky through the period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
One system exits Saturday with lingering isolated to scattered
showers and thunderstorms ending. Highs Saturday in the lower to mid
80s but upper 70s higher terrain.

Flat upper ridging builds back into our region Sunday through
Tuesday with warmer weather and just an isolated thunderstorm
possible by Monday and scattered thunderstorms Tuesday as upper
energy from the Great lakes and southern Canada approaches. There
could be some prefrontal surface trough convergence Monday but
especially Tuesday. The timing of the upper energy and associated
cold front is uncertain based on the spread seen in sources of
guidance/ensembles.

Still, the approaching upper energy, the pre frontal surface trough
and the instability that should be in place suggests at least
scattered coverage of thunderstorms Tuesday. Based on the expected
high temperatures Sunday through Tuesday and the relatively high dew
points, there could be some heat indices at or above the mid 90s.
So, some heat headlines are possible the beginning of next week.

Highs Sunday through Tuesday in the upper 80s to around 90 but lower
80s higher terrain, with heat indices potentially in or above the
mid 90s, especially in the Hudson and Mohawk Valleys.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
The leading edge of some showers and rain is approaching KPOU and
the ceiling there has lowered to MVFR levels. Including VCSH with
MVFR conditions at KPOU this morning due to the rain that will track
through that area. The lower clouds have reached KPSF and indicating
MVFR ceilings there as showers and rain approach KPSF through the
morning.

The rain and lower clouds will arrive at KALB and KGFL through the
morning and midday.  Through the afternoon, showers will be come
more widespread along a weak warm front over the region and MVFR
ceilings and visibilities will be predominant at all TAF sites.

Daytime heating will support afternoon and evening thunderstorms and
have gone PROB30 for threat of thunderstorms with locally heavy
rainfall and IFR conditions late this afternoon and evening.  Have
timed the PROB30 groups to span the most likely hour or two for
thunderstorms, which will likely need adjusting as development of
thunderstorms is monitored through the day.

The threat continuing the shower threat through tonight since once
thunderstorms exit and weaken, some scattered showers could still be
over the area with MVFR and borderline IFR conditions.

Light southerly to calm winds through mid morning with a southerly
flow at 10 knots or less later this morning through this afternoon.
Strongest winds expected at KALB. South winds diminish to 6 Kt or
less this evening and continue tonight. Winds could be gusty to 35
Kt in thunderstorms this afternoon and evening.

Outlook...

Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Warm and muggy weather is expected for the remainder of the
week. Each day through Saturday will feature a good chance for
showers and thunderstorms, especially during the afternoon and
evening hours. RH values will remain elevated due to the clouds
and rainfall, with values generally over 60%. Winds will
generally be from a south to southwest direction at 10 mph or
less.

&&

.HYDROLOGY...
A humid and active weather pattern will be in place for today
through Saturday. A deep southerly flow out of the subtropics
will keep humid air in place, with PWAT values around two
inches. Showers and thunderstorms are likely each day, mainly in
the afternoon and evening hours. Although there should be enough
flow in place to keep storms moving, locally heavy downpours are
possible. This may lead to flooding of urban, low lying and poor
drainage areas due to heavy rainfall within a short period of
time. Flash flooding may be a threat (especially by late in the
week) if showers and thunderstorms track over repeated
locations, which is possible due to the persistent flow in
place.

Although some rises are expected on larger rivers, heavy
rainfall won't be widespread enough to cause any flooding of
larger, main-stem rivers. However, brief flooding of smaller
streams and creeks is possible this week. Dry weather should
finally return for Sunday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 1, 3:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
442 AM EDT Wed Aug 1 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
442 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today into tonight, with a
slight risk for severe thunderstorms in the afternoon and evening
across the majority of the region. The main threat with any storms
will be gusty winds. An isolated tornado also cannot be ruled out. In
addition, any shower or thunderstorm is capable of producing heavy
downpours, which may cause flooding of low lying, urban or poor
drainage areas. There is a marginal risk for flash flooding for most
of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms again on Thursday and Friday. The
main threat will be for locally heavy downpours and there is a
marginal risk for flash flooding on Thursday and a slight risk for
Friday. Some of the storms could also produce gusty winds.

There is a chance for thunderstorms as well on Saturday and Tuesday.

Heat indices may reach the mid-90s for portions of the Hudson Valley
Sunday and Monday. If confidence increases in reaching these values,
a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Greene

When
August 1, 7:00 AM EST to August 2, 7:00 AM EST
Where
Greene County, 0.51 mi W of Coxsackie
Reported by
Trained Spotter
Coordinates
42.350, -73.810

Total 24 hour rainfall reports ranged from 1.7 inches to 1.91 inches in Greene county.

Heavy Rain, Ulster

When
August 1, 7:00 AM EST to August 2, 7:00 AM EST
Where
Ulster County, 1.38 mi N of Denning
Reported by
Trained Spotter
Coordinates
41.970, -74.500

Total 24 hour rainfall reports ranged from 0.6 inches to 3.14 inches in Ulster county.

Heavy Rain, Columbia

When
August 1, 7:00 AM EST to August 2, 7:00 AM EST
Where
Columbia County, 0.86 mi NE of Copake Falls
Reported by
Trained Spotter
Coordinates
42.130, -73.510

Total 24 hour rainfall reports ranged from 0.90 inches to 1.62 inches across Columbia county.

Heavy Rain, Columbia

When
August 1, 7:00 AM EST to August 2, 7:00 AM EST
Where
Columbia County, 1.23 mi NW of Kinderhook
Reported by
Trained Spotter
Coordinates
42.410, -73.720

Total 24 hour rainfall reports ranged from 0.90 inches to 1.62 inches across Columbia county.

Heavy Rain, Rensselaer

When
August 1, 7:00 AM EST to August 2, 7:00 AM EST
Where
Rensselaer County, 2.15 mi ESE of South Schodack
Reported by
Trained Spotter
Coordinates
42.510, -73.680

Total 24 hour rainfall reports ranged from less than half an inch of rain to 1.91 inches across Rensselaer county.

Heavy Rain, Greene

When
August 1, 7:00 AM EST to August 2, 7:00 AM EST
Where
Greene County, 1.54 mi E of Elka Park
Reported by
Trained Spotter
Coordinates
42.170, -74.120

Total 24 hour rainfall reports ranged from 0.74 inches to 1.92 inches across Greene county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779526, 779527, 779528, 779529, 779532, 779533.